Web-only article from "Medications" issue of Visions Journal, 2007, 4 (2)
By the time I reached my mid-teens, I realized that there was something wrong with me. I just didn’t know what it was. Mental illness was a taboo topic in our house—as it was in the homes of most of my friends. And my parents didn’t spend much time analyzing their children. In 1955, there would have been scant help available even if they had noticed something.
It wasn’t until I was 37 that a horrific bout of mania put me into a psychiatric ward. Finally, my torture had a name: bipolar disorder. I was given lithium carbonate, one of the oldest psychotropic drugs and one listed as having few side effects.
For the next 24 years, I thought I was out of the darkness. I was wrong.
In search of the healing grail
Mental illness isn’t static. It’s a continuum and, as I experienced, can change in a heartbeat.
In my early 60s, a buildup of outside pressures sent me into a bout of mania that lasted for four months. I lost friends, money and myself. This was followed by a near suicidal depression spanning almost two years.
Obviously, the lithium alone was no longer up to the task. So, along with my doctor and my psychiatrist, I began to search for an additional mood-stabilizing medication. The hope was that a combination of the two drugs—a “cocktail”—would take care of both the mania and the depression.
The first cocktail we tried put me into a fog so profound that it was difficult to walk, let alone drive or think. So I was taken off the added cocktail ingredient and continued with just the lithium.
Since I was also having difficulty sleeping, I was given the smallest possible dose of Seroquel to help with the insomnia. It worked beautifully, except after a month or so I noticed that I was rapidly gaining weight. I stopped taking the Seroquel, but the weight gain continued. I went from 120 pounds up to 150. I’m still trying (unsuccessfully) to lose that 30 pounds. By the time I stopped taking Seroquel, it appeared that normal sleep patterns had been re-established, because I’ve had little difficulty since.
Over the next two years I tried nine different mood stabilizers in sequence; always in addition to the lithium. None of them dealt with my depression. And I experienced side effects then all.
For some people, lamotrigene is the answer to their prayers. But after taking it for only seven days, I had my most flamboyant side effects ever—it produced a rash that itched unbearably and covered me from scalp to feet in patches of red, pink, purple, blue and green. It has been almost a year since I stopped taking it and the rash still hasn’t completely disappeared.
The other medications I tried ranged from totally ineffective to effective, but in every case there were side effects I couldn’t tolerate. They included sensitivity to sunlight, extreme thirst, no saliva, numbing of my fingers making it impossible to write, tremors, headaches, constipation, fatigue, light-headedness and chronic acid reflux. And in all cases, the side effects lasted beyond cessation of the medication, so they overlapped with the effects of my next trial medication. When there is more than one medication with the same side effect, it’s difficult to be precise about how long each effect lasts after cessation, though, on average, I would say it’s four to six month .
I do, however, have one example of a ‘good’ side effect. I was prescribed a blood pressure medication to deal with the tremors that sometimes accompany the use of lithium, and I haven’t had a migraine headache since!
Creative thinking brings some relief
After these two years of what seemed like fruitless experimentation, I was, frankly, terrified to try any new drug. There was, however, a discussion at my support group about the SAD (seasonal affective disorder ) light.* This is a 10000-lux light used in the treatment of SAD (usually linked to lack of sunlight in the winter).1 The feeling was that people living with depression often deprive themselves of sunlight because they avoid going out, preferring to “hide” in their homes. So why wouldn’t the light work for them? Or me?
I borrowed a light and, in May 2007, began using it for an hour each day, under the supervision of my psychiatrist. It’s important to remember that no medication or remedy—including the SAD light—should be undertaken without proper medical supervision because there is the possibility of side effects that are not yet known.
I felt beneficial effects within a week. Although there can be side effects from the light(I’ve read about being driven into mania), I haven’t experienced any. It’s October 22 and by now I‘m usually in the grip of devastating depression—but I’m not depressed. The SAD light was recommended as a last resort—and so far it’s working.
I have deliberately chosen not to identify some of the various medications I’ve taken, because there are countless patients taking each of them successfully. My reactions are entirely individual and personal and can’t be used as a yardstick for anyone else.
* Editor’s note: SAD lights are not typically recommended for people who have not been diagnosed with SAD. Please talk to your doctor if you're investigating SAD lights as an alternative to medication.
About the author
Simone was born in Toronto and had a 42-year career as an entertainer. More recently she can be found at the Canadian Mental Health Association in Duncan, where she is a Mental Illness First Aid facilitator and is responsible for the weekly Community Mental Health and Addiction Series seminars.
- SAD is a mood disorder subtype that has a seasonal pattern. SAD is more prevalent in countries in northern latitudes, and sufferers usually experience clinical depression in the winter. There is some evidence, however, that suggests the existence of a recurrent depression that occurs in summer.